HomeWho We AreServicesPortfolioMedia CenterCareer Opportunities
 

Medication Side Effects -
How Can You Protect Yourself?

Yen Hua, Pharm.D.

It's Friday evening and you have just picked up your medicine at your local pharmacy. You decide to look at some of the information provided to you about your medicine. Included in the information is a list of side effects. Like most people, you probably wonder if any of these side effects will affect you. Some of these side effects may sound mild and some may sound more severe, but how would you know for sure? What would you do if you started to experience some of these side effects? When should you be concerned?

Almost everyone has been on an antibiotic before to treat infections caused by bacteria. You may have been told or you may have read that the antibiotic could cause stomach upset. In most cases, this would not make you have to stop taking your medicine. On the other hand, some people taking antibiotics can develop severe watery diarrhea which can make them dehydrated. Antibiotics, like many other medicines, may cause different side effects in different people. Not everyone will react the same way. There is no way to predict which person will develop a side effect when a medicine is prescribed. This is why it is important for you as a patient to know the potential side effects of your medicines and how to manage them.

What does this mean for you? It means that you, the patient, have a lot of control over the medicine you are taking. This means that you also have an important role in protecting yourself from side effects. Here are several helpful things you can do:

  • Be aware of all the medicines you are taking and their possible side effects. This includes non-prescription medicines, nutritional supplements, and herbal products. It may help to keep a written list of your medicines.
  • Be aware of the warning signs of side effects that relate to the medicines you are taking. For example, if you are taking an NSAID (non-steroidal anti-inflammatory drug) such as ibuprofen for relief of pain, you may be aware that these medicines can cause mild stomach upset. On the other hand, they also have the potential to cause dangerous "silent" bleeding in the stomach. Sometimes you may not know that this is happening because you may not feel any pain. In this case, it is important for you to know that a warning sign of this more severe side effect is black, tarry stools.
  • Know what you should do if you get a side effect and if there are any tips on managing it. For example, if you have a mild stomach upset from an NSAID, you may want to ask your doctor or pharmacist about taking your medicine with food or milk. The food or milk will coat the inside of the stomach and help protect it.
  • Know when to call for help if you think you might be having a side effect that is unusual or severe. That way early warning signs can be caught before they become serious.
  • Try to take your medicine exactly as directed. If you find you are having trouble taking your medicine as directed, discuss it with your doctor or pharmacist.
  • Let your doctor and pharmacist know if you have had any problems with any medicines in the past or any medicines you are currently taking. For example, some blood pressure medicines may cause orthostatic hypotension. This is when your blood pressure drops when you suddenly sit or stand up. Some of the symptoms are lightheadedness, dizziness, and weakness. Your doctor or pharmacist can suggest some helpful tips such as getting up slowly, especially when you are getting out of bed in the morning. It may also help to avoid hot environments such as hot baths or showers because you could faint and hurt yourself. Let your doctor and pharmacist know if you have symptoms. You can help prevent side effects by catching problems early. Writing down your problems will help you to remember.
  • If possible, get your medicines filled at the same pharmacy so that your pharmacist can keep a complete record of your medicines. Your pharmacist can check for drug interactions every time you get a prescription filled. Be sure to let your pharmacist know if you are taking any non-prescription or herbal remedies. Your pharmacist can also help you if you have any other concerns or questions.

Let's go back to the antibiotic case above. By asking your doctor or pharmacist what you can do if you get a mild upset stomach, you can help keep this side effect to a minimum. By finding out if your antibiotic can cause severe diarrhea, you will know it is important to call your doctor if this happens to you. You can protect yourself from severe complications by knowing the side effects of your medicines and what you can do if they happen to you.

You are in the best position to make your medicines work for you. At the same time you can prevent or manage side effects by being an informed patient. You can keep informed by bringing up your questions and concerns about side effects with your doctor or pharmacist. If you are uncertain about the side effects and early warning signs of your medicines, be sure to ask your doctor or pharmacist. Remember, the more you know about your medicines, the more you can do to ensure that they are safe and effective.

© 2001 Consumer Health Information Corporation. All rights reserved.